Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 7104  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (140 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed4364    
    Printed90    
    Emailed1    
    PDF Downloaded388    
    Comments [Add]    

Recommend this journal


 


 
LETTERS
Year : 2007  |  Volume : 53  |  Issue : 1  |  Page : 80-81

Progestogen and retinopathy due to stasis in the central retinal vein


1 St. Pauls Eye Unit, Royal Liverpool Hospital, Prescott St, Liverpool L7 8XP, United Kingdom
2 Ophthalmology Dept, Queens Medical Centre, Derby Road, Nottingham, NG7 2UH, United Kingdom

Correspondence Address:
S F Osborne
St. Pauls Eye Unit, Royal Liverpool Hospital, Prescott St, Liverpool L7 8XP
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.30342

Rights and Permissions




How to cite this article:
Osborne S F, Rotchford A. Progestogen and retinopathy due to stasis in the central retinal vein. J Postgrad Med 2007;53:80-1

How to cite this URL:
Osborne S F, Rotchford A. Progestogen and retinopathy due to stasis in the central retinal vein. J Postgrad Med [serial online] 2007 [cited 2019 Nov 17];53:80-1. Available from: http://www.jpgmonline.com/text.asp?2007/53/1/80/30342


Sir,

A 32-year-old lady presented with a one-day history of cloudy vision in her left eye on awakening. She was otherwise a healthy nonsmoker with no significant ophthalmic or medical history. She took no regular medication. However, on the previous morning she had taken 15 mg of Utovlan (norethisterone) as prescribed by her general practitioner in order to postpone menstruation for her wedding.

On examination, visual acuity was 6/5 in both eyes and there was no afferent pupillary defect. Anterior segments and intraocular pressures were normal. Dilated fundoscopy revealed retinopathy due to stasis in the central retinal vein [Figure - 1], which was confirmed by fluorescein angiography [Figure - 2]. There was no abnormality in the right eye.

Further investigations failed to identify any underlying risk factors. Blood pressure was 117/76 mmHg, pulse 72/min in sinus rhythm. Full blood count, plasma glucose, urea and electrolytes, serum immunoglobulin levels, hematocrit, erythrocyte sedimentation rate, C reactive protein, serum angiotensin converting enzyme, fasting lipid and homocysteine levels were all within their normal ranges. Antinuclear antibody, lupus anticoagulant and rheumatoid factor tests were negative. Factor V Leiden and Factor II (prothrombin) mutations were not detected and anti-phospholipid antibody and activated protein C resistance assays were within normal limits.

She was prescribed 75 mg aspirin daily and her fundal appearance had returned to normal by six weeks, although the symptom of cloudy vision had not fully resolved after six months.

An increased incidence of thrombo-embolic events is well-recognized for combined sex hormone preparations.[1] Combined oral contraceptives (COC), hormone replacement[1] and post-coital contraception[2] have all been linked to retinal vein occlusion. This effect is mainly attributable to the estrogen component, the role of progestogens in thrombogenesis is less conclusive but it appears that they too may contribute to thrombogenesis. The type of progestogen used in the COC modifies the vascular event risk.[1] Furthermore, synthetic progestogens have been recorded to cause endothelial disruption, platelet activation and clot formation. This effect is not seen with natural progestogens or estrogens.[3] A case of retinal arteriolar occlusion has been reported after high-dose progesterone only therapy.[4]

To our knowledge this case represents the first report of retinopathy due to stasis in the central retinal vein in association with the use of progestogens in isolation. To assess the probability of Utovlan causing a retinopathy due to stasis in the central retinal vein the Naranjo algorithm was used. This scale suggests that there is a 'probable' probability that Utovlan caused this adverse reaction.[5] This episode was reported as an adverse drug reaction to the Committee on Safety of Medicines who have no other recorded cases. Extensive investigation failed to identify any alternative cause. The relatively high dose of progestogen necessary for the purpose of delaying menstruation compared with the level in the COC or progestogen only pill is notable. While it is possible that the association in this case may be coincidental rather than causative in nature, it would seem prudent to consider the risks of venous thrombosis before prescribing any sex hormone.

 
 :: References Top

1.Gomes MP, Deitcher SR. Risk of venous thromboembolic disease associated with hormonal contraceptives and hormone replacement therapy: A clinical review. Arch Intern Med 2004;164:1965-76.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Lake SR, Vernon SA. Emergency contraception and retinal vein thrombosis. Br J Ophthalmol 1999;83:630-1.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Thomas T, Rhodin J, Clark L, Garces A. Progestins initiate adverse events of menopausal estrogen therapy. Climacteric 2003;6:293-301.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Lanzetta P, Crovato S, Pirracchio A, Bandello F. Retinal arteriolar obstruction with progestogen treatment of threatened abortion. Acta Ophthalmol Scand 2002;80:667-8.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharm Ther 1981;30:239-45.  Back to cited text no. 5    


    Figures

[Figure - 1], [Figure - 2]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow